Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Columbia, SC

May 11, 20119 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2011, 1:36 AM EDT for 9 counties in South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2011, 1:36 AM EDT (05:36 UTC)
Expired
May 11, 2011, 2:30 AM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:41 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
3.0
Supercell composite
14.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:31 AM EDT, 5 minutes earlier.

Area forecast discussion, May 11, 1:31 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
131 AM EDT WED MAY 11 2011

.SYNOPSIS...
INCREASING ATMOSPHERIC MOISTURE IN COMBINATION WITH A SURFACE
BOUNDARY AND UPPER LEVEL ENERGY WILL PROMOTE POSSIBLE SHOWER AND
THUNDERSTORM ACTIVITY TONIGHT. THE SURFACE BOUNDARY WILL REMAIN
NEARLY STATIONARY ACROSS THE REGION WEDNESDAY THROUGH FRIDAY.
A STORM SYSTEM WILL MOVE EAST FROM THE MISSISSIPPI VALLEY FRIDAY
RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
NEAR TERM CONCERN IS WARNING OPERATIONS FOR BAND OF STRONG TO
SEVERE THUNDERSTORMS MOVING SE ACROSS THE CENTRAL AND NE FA.
SEVERE THUNDERSTORM WATCH UNTIL 4AM.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
NOT MUCH CHANGE IN THE WEATHER PATTERN WEDNESDAY THROUGH
THURSDAY. SEVERAL SHORT WAVES WILL MOVE THROUGH NORTHWEST FLOW
ALOFT BUT ARE NOT AS STRONG AS THE ONE COMING IN LATE TODAY AND
TONIGHT. THE UPPER RIDGE AXIS SHIFTS MORE OVER THE FORECAST AREA
BY THURSDAY AND SHOULD HELP MINIMIZE AFTERNOON
CONVECTION...HOWEVER AIR MASS BECOMING MORE MOIST AND MOS GUIDANCE
POPS INCREASE. SO...BASED ON 12Z MOS GUIDANCE/SREF POPS...LOW
CHANCE POPS THROUGH THE PERIOD SEEMS REASONABLE. TEMPERATURES AT
OR SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
GFS/ECMWF HAVE AN UPPER-LEVEL CLOSED LOW DEVELOPING ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY REGION FRIDAY...THEN SLOWLY MOVING
EASTWARD AS THE UPPER-LEVEL RIDGE BEGINS TO WEAKEN AND FLATTEN
OUT. COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL MOVE THROUGH
SUNDAY...THEN LINGER ACROSS THE REGION INTO NEXT WEEK. EXPECT TO
SEE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
THROUGH THE WEEKEND. TEMPERATURES IN THE MID 80S FRIDAY...THEN
COOLING DOWN SLIGHTLY FOR THE REMAINDER OF THE FORECAST PERIOD
BEHIND THE FRONT TO REMAIN BELOW NORMAL.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM CONCERN IS BAND OF STRONG TO SEVERE THUNDERSTORMS MOVING
SE ACROSS THE CENTRAL AND NE FA. IT APPEARS THE ACTIVITY WILL
REACH CAE/CUB AROUND 06Z...AND OGB BETWEEN 06Z AND 07Z. MENTIONED
TEMPO GROUP FOR TSRA AND STRONG WIND GUSTS. CONVECTION MAY MISS
AGS/DNL TO THE EAST. WILL MENTION SOME FOG/STRATUS LATER TONIGHT
IN THE WAKE OF THE CONVECTION.

EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING FOG/STRATUS
POSSIBLE AS WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH
THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AVIATION...31
Hazardous weather outlook, May 11, 12:47 AM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1247 AM EDT WED MAY 11 2011

SCZ015-016-020>022-025>031-035>038-041-120500-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
1247 AM EDT WED MAY 11 2011

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ040-063>065-077-SCZ018-120500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-
1247 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 10, 10:49 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1049 PM EDT TUE MAY 10 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
110600-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
1049 PM EDT TUE MAY 10 2011

...STRONG THUNDERSTORMS POSSIBLE LATE TONIGHT...

A COMPLEX OF THUNDERSTORMS MOVING INTO NORTHWESTERN NORTH CAROLINA
AT 1040 PM WAS MOVING SOUTHWARD NEAR 50 MPH. SOME OF THESE THUNDERSTORMS
CONTAINED DAMAGING WIND AND HAIL. SOME WEAKENING WILL LIKELY OCCUR
BECAUSE OF THE LOSS OF DAYTIME HEATING. HOWEVER...IF WEAKENING
DOES NOT OCCUR THEN A SEVERE THUNDERSTORM WATCH WILL BE ISSUED
DURING THE EARLY MORNING HOURS FOR PARTS OF CENTRAL SOUTH CAROLINA
AND POSSIBLY THE CENTRAL SAVANNAH RIVER AREA. THE THREAT WILL BE
MAINLY DURING THE 200 AM TO 600 AM TIME FRAME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:26 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry79 min
May 11, 2:10 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Sumter80 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.